Most of our readers will know that statin drugs are notorious for causing side effects like muscle damage and weakness. What is less well known is that the progression of this muscle wasting side effect may lead to a diagnosis of amyotrophic lateral sclerosis (ALS), also called Lou Gehrig’s disease or motor neurone disease (MND) — described as a chronic, progressive, almost invariably fatal neurological disease.
One man who’s had first-hand experience of this is Malcolm Chapman. Mr. Chapman was put on simvastatin and blood pressure tablets in December 2009 after going to his GP complaining of constant tiredness.
Even though he was slightly overweight and certainly in a higher risk category (over 60) for developing heart disease and stroke, his cholesterol was never tested by his doctor. Yet, his doctor prescribed simvastatin (Zocor) without consulting him or warning him about the potential side effects of this drug.
In February 2010, Mr. Chapman developed weakness around one of his knees and soon the symptoms started spreading throughout his body. “My mind became confused and the muscle weakness spread to my face. I could no longer laugh or cry properly,” he recalled.
A month later, Mr. Chapman’s left leg gave way under him and his voice had become slurred. Further tests confirmed that he had compressed discs in his back, had not suffered a stroke and did not have MND. However, whilst waiting for the results of these tests and very concerned about the rapid deterioration of his health, Mr. Chapman decided to stop taking the statin drugs.
Finally, in October 2010, Mr. Chapman was diagnosed with MND and told he only had a year or two to live. Although he can still walk, his speech is hard to understand and he needs round-the-clock care from his wife and daughter Zoe.
Stories like this leave me speechless, because in the eyes of mainstream medicine and Big Pharma, Mr. Chapman may be just one man who’s had an ‘unfortunate experience’, but he represents millions of others and their families going through the same hell.
In 2007, the World Health Organisation’s (WHO) international drug monitoring centre called for further research, after observing an unusually high rate of MND-type symptoms in people taking statin drugs.
After further investigation, the WHO researchers concluded that a link between statin drugs and MND (or ‘ALS-like’ symptoms as they referred to it) is rare, but does exist. They suggested that patients must be taken off statin drugs if they show symptoms of ‘ALS-like syndrome’, given the possibility that the disease can be stopped and even reversed.
It’s pathetic to see how even the WHO and their researchers tip-toe around calling a spade, a spade… There is no such thing as MND-like symptoms or a disease called ALS-like syndrome… It either is or it isn’t MND or ALS. Even in their final conclusion, they cannot seem to hit the nail on the head with a simple ‘Stop taking the drug, it’s bad for you’ message…
So it comes as no surprise that in 2008, an analysis by the US Food and Drug Administration (FDA) of data from over 40 clinical trials did not show a link between statins and ALS or MND. At the time, the FDA said there was no need to change prescribing practice.
Yet, another study, also carried out in 2008, revealed a high proportion of patients with ALS who received statin therapy before their ALS diagnosis, reported muscle weakness and pain associated with statin treatment.
One of the researchers, Dr. Benjamin R. Brooks said: “We’re not saying that statins cause ALS, but they may accelerate the course leading to diagnosis in some patients.”
The results of the study were presented at the American Neurological Association 133rd Annual Meeting.
Referring back to Mr. Chapman’s case, a spokesperson for the NHS said: “According to the authoritative NHS Evidence source, Motor Neurone Disease is not an identified side-effect of statins. Statins have been very widely prescribed since the mid-1990s, which means that some recipients may develop Motor Neurone Disease for quite unrelated reasons.”
And while we all sit and listen to the usual mainstream-blabber of, ‘It may not be a cause, but it may be a trigger’, millions of people are taking these drugs totally unaware that they run a massive risk of developing a syndrome which could drastically shorten their lives…
Mr. Chapman certainly knows how it feels to be at the receiving end of Big Pharma’s shameless push to prescribe statins as widely as possible to as many people as possible, whatever the cost to their health may be. This makes his advice probably the best and safest to follow: “I want to warn people to be careful. If they don’t have heart problems, they shouldn’t go on statins, and if they do, they should be monitored.
Here’s to keeping your heart strong and healthy
for The Cholesterol Truth
Bear in mind we are not addressing anyone’s personal situation and you should rely on this for informational purposes only. Please consult with your own physician before acting on any recommendations contained herein.
‘Statins, neuromuscular degenerative disease and an amyotrophic lateral sclerosis-like syndrome: an analysis of individual case safety reports from vigibase.’, Drug Saf. 2007;30(6):515-25.
‘Muscle Pain and Weakness With Statin Treatment May Herald ALS’ published online 26.09.08, medscape.com/viewarticle/581113
‘Statins may have given me MND’ published online 31.01.11, bournemouthecho.co.uk
‘Statins Not Linked To Higher Risk Of ALS Says FDA’, published online 20.09.08, medicalnewstoday.com
Category: Statin Drugs Side Effects